Imagine finding a friend or loved one with blue lips, unresponsive, and not breathing from an apparent overdose.
If the life-saving drug Narcan is not available, there are steps that can be taken to try and revive the person suffering from a potentially fatal overdose.
With fentanyl hitting the Middle Tennessee area, including Warren County, a need for Narconone has become more prevalent than ever.
McMinnville Police Department Sgt. Justin Cobble has dealt with having to use Narcan on a person overdosing in a vehicle in December 2018. Sgt. Cobble had to administer two doses of Narcan to the individual who seemed to be having an apparent overdose from opioids.
“It was initially dispatched as an impaired driver after one of the patrolmen on my shift located a vehicle, conducted a traffic stop and found the passenger to be lethargic and unresponsive, as well as drooling,” said Sgt. Cobble. “The patrolman made several attempts to wake him without any luck. That’s when he requested EMS.”
Sgt. Cobble is a drug recognition expert with McMinnville Police Department. Based on the patrolman’s description of the patient, Cobble felt the victim may be under the influence of an opiate.
Sgt. Cobble responded to the scene and administered one dose of Narcan. The subject immediately woke up, but within 30 seconds to a minute, the individual started to pass out again, resulting in Cobble having to administer a second dose of Narcan. Once again, the victim woke up. At that time, paramedics had arrived and transported the patient to the hospital.
“I am a big supporter of Narcan, and I believe it does save lives, but I don’t think it is fixing or even coming close to fixing the opioid addiction problem in our country,” said Sgt. Cobble. “I think it is a Band-Aid, or quick-fix. I know all throughout the country, people have been dosed with Narcan and have typically been dosed a second or subsequent time.”
The Tennessee Department of Health shows 1,776 Tennesseans died from drug overdoses in 2017, the highest annual number since reporting began. Most of these overdoses are caused by opioids.
In the event there is no access to Narcan, here is a list of things to do to help a person experiencing an overdose which could save the person’s life.
1. Call 911.
2. Check to make sure the person’s airways are clear and not obstructed. Place one hand on the victim’s forehead and two fingers underneath the jaw. Lift the chin while pushing down on the forehead.
“This is important because when an individual overdoses on opioids, they pass away due to depressed breathing,” says Dr. Rohit Adi.
3. Stimulate the victim. Introducing cold water onto the person’s skin will help wake the individual. Some ways to do this are by putting the person who is overdosing into a cold shower or bath while making sure not to allow the water to obstruct the airways. Splashing the individual with cold water is another helpful tactic.
4. Propping the person up, and if they are responsive enough to do so, having the individual walk around and become more alert as a way to keep them breathing.
“The sternum rub may also be used. However, I would try other things first, as it is a painful stimulus,” says Dr. Adi. “If you have never heard of it, the sternum rub is where one makes a half-fist and firmly presses on the sternum between the nipples and rubs up and down with a fair amount of pressure. Do not push too hard but have enough pressure to elicit a response. A good way to test this is to do it on yourself to see how much pressure is needed.”
5. Once the individual experiencing an overdose becomes responsive, it is imperative to not let him or her fall asleep and to keep the victim alert and responsive so as to prevent them from slipping back into a depressed state or stop breathing.
“Even if they pop out of it, and they seem to be fine, you must ensure they get medical care as a follow up to ensure they will not have complications later,” advises Dr. Adi. “It is possible for someone who has recently experienced an overdose to fall back into an overdose up to four to six hours later.”
6. Do not be afraid of getting punished for calling 911 or taking the person to the hospital.
As of 2017, in an effort to encourage more people to call 911 in the event of an overdose, 40 states, including Tennessee, as well as the District of Columbia have passed “Good Samaritan” laws.
The majority of the laws provide protection from prosecution for low-level drug offenses for the person seeking medical assistance, as well as the person who overdosed, according to drugpolicy.org.